Minnesota, 2023

Hail and High Wind in Minnesota, June 24, 2023

June 24, 2023 · NWS MPX · 7 events in 6 counties and zones

A decaying thunderstorm complex moved across the region on the morning of June 24 and produced a wake low that caused gusty non-thunderstorm winds. Flying Cloud airport in the Twin Cities gusted to 62 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A decaying thunderstorm complex moved across the region on the morning of June 24 and produced a wake low that caused gusty non-thunderstorm winds. Flying Cloud airport in the Twin Cities gusted to 62 mph.

Later that afternoon a few storms developed and produced a couple funnel clouds and sub-severe hail.

A third round of storms developed during the evening and produced one report of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 5:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 5:26 AM CST, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
626 AM CDT Sat Jun 24 2023

.DISCUSSION...(Today through Friday)
Issued at 255 AM CDT Sat Jun 24 2023

KEY MESSAGES:

- Thunderstorms expected today into tonight, some could be strong
  with wind and hail as the main threats.

- Rain lingers into Sunday, some isolated thunder possible, with the
  next chance for rain mid to late next week.

- Cooler, closer to normal temperatures, over the next week.

Today... Today the main low will move into Minnesota and with it we
will see our best synoptic lift and best chance for rain. This
combined with precipitable water values around 1.5 inches will give
us the ingredients for heavy rain. On the convective side ample
shear, which we have seen little of so far this year, could support
some stronger storms. With a cooler day today through we are not
expecting as much instability to build, but if we can clear out for
part of the day to really heat up this will increase the chances for
strong storms this afternoon. Also a factor for later today will be
how the convection over South Dakota evolves as it moves east.
Looking into the CAMs, especially the HRRR, there is an expectation
of this linear system holding together into Iowa and maybe even parts
of southern Minnesota. The southern end of the line has looked
better in radar observations and in the CAMs, but how far north it
will hold together remains a question. Looking at an ensemble like
the HREF it does appear most likely to see this line weaken as it
moves east allowing us time for convective recovery for the main
round of thunderstorms to occur in the afternoon and evening today.
For hazards the greatest risk in the morning would be wind,
especially if the linear storm mode holds. Later today more discrete
to scattered multicells are favored with more of a hail threat.
Tornadoes also cannot be ruled out as forecast LCLs look the become
rather low by this evening and this combined with sfc to 1 km SRH in
the HRRR in the 150 to 200 m2/s2 range would provide a supportive
environment for rotating storms. Bottom line today is the most
favorable environment for strong to severe storms that we have seen
so far this year, so if you have outdoor plans make sure to have a
way to keep updated with the weather. Some storms should continue
into tonight, but as an MCS is not expected, so the loss of the
diurnal heating should lead to a reduction in the severe threat.

Sunday... As the main low moves east on Sunday we will move into the
wrap around side of the low. This will be an environment more
favorable to rain showers than thunderstorms. We could still see
some thunderstorms, but nothing severe is expected. The back of the
low will also see cooler temperatures with forecast highs only in the
lower 70s. Rain chances decrease throughout the day as the low
continues to move farther east.

Monday through Friday... We move into a more typical June pattern
next week with near normal temperatures, highs around 80, and a few
chances for rain mid to late week. The week will start dry as higher
pressure moves in behind this weekend's system. By midweek our next
system looks like it will move in. This system continues to look
less significant compared to the weekend system with lower QPF
across ensemble members. The overall timing and placement over the
Upper Midwest has reasonable agreement, but QPF amounts and exact
locations still vary.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 626 AM CDT Sat Jun 24 2023

The main story today will be multiple rounds of rain showers or thunderstorms.
This does not mean continual MVFR or lower today, but periods of
MVFR or IFR as the showers/thunderstorms move through today. The
first round will mainly impact RWF and MKT and they could still see
TSRA with other terminals more likely to see rain from this initial
line this morning. More thunderstorm development this afternoon and
evening which will have locally high gusts and MVFR to IFR
conditions. Low MVFR to IFR expected tonight into Sunday morning with
continued -SHRA and BR.

KMSP... This initial line this morning should fall apart as it
approaches the terminal area. Could still see some rain, so opted
for a TEMPO. Biggest impacts today will be this afternoon and evening
as another round of TSRA is expected. This will likely have at least
MVFR with IFR likely at times as well. This timing can be further
refined in future TAFs. Lingering rain into tonight will keep the
terminal in MVFR.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA, chc -TSRA. Wind NW 10-20G25kts.
Mon...VFR. Chc -SHRA. Wind NW 15G25kts.
Tue...VFR. Wind N 5-10 kts becoming NE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Jun 24, 3:03 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
403 AM CDT Sat Jun 24 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
403 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Air Quality Alert for ozone remains in effect through this
evening for western Wisconsin.

Widespread thunderstorms are expected today. Severe thunderstorms
and heavy rain are possible this afternoon and evening for areas
south of Interstate 94, particularly near the Interstate 90
corridor. Large hail and damaging winds are the main hazards but a
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are expected for much of the
area during the daytime hours on Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon.

In the hours before

Special weather statement, Jun 24, 5:15 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 AM CDT Sat Jun 24 2023

MNZ054-056-064-065-073-241145-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
Redwood MN-
615 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of southeastern Lac qui
Parle, central Chippewa, Redwood, Yellow Medicine and northwestern
Renville Counties through 645 AM CDT...

At 615 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Boyd to 5 miles north of
Dovray. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Walnut Grove around 625 AM CDT.
  Clarkfield around 630 AM CDT.

Other locations in the path of these storms include Montevideo,
Granite Falls and Maynard.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 55.
 U.S. Highway 212 between mile markers 22 and 63.
 U.S. Highway 75 between mile markers 95 and 96.
 U.S. Highway 59 between mile markers 87 and 107.
 U.S. Highway 71 between mile markers 58 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4516 9561 4515 9557 4436 9490 4419 9548
      4420 9560 4462 9561 4463 9563 4463 9613
      4478 9628
TIME...MOT...LOC 1115Z 252DEG 35KT 4479 9599 4413 9556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Jun 24, 5:33 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
633 AM CDT Sat Jun 24 2023

MNZ073-074-082-091-241200-
Brown MN-Watonwan MN-Martin MN-Redwood MN-
633 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of southeastern Redwood,
Martin, southwestern Brown and western Watonwan Counties through 700
AM CDT...

At 633 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to 6 miles northeast of
Superior. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lamberton around 645 AM CDT.

Other locations in the path of these storms include Sherburn, Welcome
and Ceylon.

This includes the following highways...
 Interstate 90 between mile markers 82 and 102.
 U.S. Highway 14 between mile markers 51 and 82.
 U.S. Highway 71 between mile markers 52 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9485 4411 9486 4411 9509 4420 9510
      4419 9540 4421 9551 4438 9492 4355 9435
      4349 9455
TIME...MOT...LOC 1133Z 239DEG 24KT 4423 9542 4351 9486

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NDC

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 2 funnel cloud, 1 high wind, 1 hail. Local standard time, as filed.

Strong Wind, Blue Earth

When
June 24, 9:00 AM CST to 9:10 AM CST
Where
Blue Earth forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Mesonet
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

A decaying thunderstorm complex moved across the region on the morning of June 24 and produced an area of low pressure in its wake that caused gusty non-thunderstorm winds. There was a measured gust of 52 mph and 55 mph near Madelia MN.

Strong Wind, Brown

When
June 24, 9:05 AM CST to 9:15 AM CST
Where
Brown forecast zone
Measured
38 kt (44 mph) measured gust
Reported by
Mesonet
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

A decaying thunderstorm complex moved across the region on the morning of June 24 and produced an area of low pressure in its wake that caused gusty non-thunderstorm winds. There was a measured gust of 44 mph near Hanska MN.

Strong Wind, Scott

When
June 24, 9:55 AM CST to 11:00 AM CST
Where
Scott forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Mesonet
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

A decaying thunderstorm complex moved across the region on the morning of June 24 and produced an area of low pressure in its wake that caused gusty non-thunderstorm winds. There was a measured gust of 49 mph and two measured gusts of 55 mph across the county.

High Wind, Hennepin

When
June 24, 10:50 AM CST to 11:30 AM CST
Where
Hennepin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

A decaying thunderstorm complex moved across the region on the morning of June 24 and produced an area of low pressure in its wake that caused gusty non-thunderstorm winds. There was a measured gust of 62 mph at Flying Cloud Airport.

Funnel Cloud, Blue Earth

When
June 24, 2:23 PM CST
Where
Blue Earth County, 0.69 mi N of Pemberton
Reported by
Trained Spotter
Coordinates
44.010, -93.780

Funnel Cloud, Waseca

When
June 24, 2:33 PM CST
Where
Waseca County, 3.14 mi SSW of Janesville
Reported by
Trained Spotter
Coordinates
44.080, -93.750

A trained spotter reported that the funnel reached about halfway to the ground southwest of Janesville, MN.

Hail, McLeod

When
June 24, 7:32 PM CST to 7:37 PM CST
Where
McLeod County, 0.49 mi E of Biscay
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.830, -94.270

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106200, 1106201, 1106202, 1106203, 1106199, 1106198, 1106196.